to start with if you are taking effexor dosage 75mg a day. Can you function normally on this medication and work or is this used more for sleeping. I have a problem with sleeping and I have tried Ambien and restoral and neither of them work. I am so tired of not being able to sleep and my depression and anxiety is not getting controlled with the effexor. Please help.
Elavil - Does this medication effect you if you have stomach problems? Also what is a normal dose?
- 23 Jan 2013 by natcha6526
- 24 January 2013
- elavil, depression, insomnia, pain, anxiety and stress, medication
Added 23 Jan 2013:
I was told this medication is great for anxiety and depression as well as helping you sleep at night . It was like a miracle when my friend took this and changed his life. He takes dosage of 100 mg is that to strong. I need help and am desperate. I have tried so many doctors and I have been sick in and out of ICU with severe stomach complications and suffer from pain as well as the depression and anxiety and not sleeping. I have a family and a business and I am 45 years old desperate for some kind of help
Added 23 Jan 2013:
I also have a large concern with does this medication cause weight gain. I lost 243 lbs and will not ever take anything that there is a risk of that again. It was hell to loose and I refuse to worry about existing and not living again.
I am finally at a healhy and happy weight and I cant afford to have that contribute more so to the depression and anxiety. I have tried to talk to doctors about all of this and seem to be bounced from one med to another and I just want to stick to one and finally find a solution. I am getting even more desperate trying to find help and a solution.
Elavil (amitriptyline) was excellent for helping me to sleep and I was like you-nothing short of a silver hammer would help me sleep-I tried Dalmane, Restoril, Halcion, Seconal and even chloral hydrate to no avail (Ambien wasnt available back then in the late 80's). My psychiatrist at the time started me on 25mg three times a day but it made me sooooo sleepy, I would fall asleep sitting up at work so we had to change that and I started taking it at bedtime only. I eventually worked up to 300mg at bedtime and it worked quite well to help me sleep. 30 minutes after taking it, I was out like a light! I do remember the only other side effect that was bothersome was dry mouth.
I did very well on this medication then I got pregnant with my oldest son in 1990 so I stopped taking it and I have not gone back to it although I have thought about trying it again to help with my chronic pain and sleep but my pain doc doesnt seem to feel it is the answer now so??? I dont really have much of a problem with depression anymore other than the normal depression that comes with chronic pain-not that deep dark hole I was in before my children came along. That depression was horrible! I hope I never go there again! I hope you find something that works. Dont discount CBT (talk therapy). It can be really helpful to give you better coping mechanisms and help you to work through your problems. Remember that medications are just one tool in the arsenal. Gaining good coping mechanisms helps best in the long term. Get yourself a good therapist. It helped me a great deal and I was able to get off medications eventually. I think it has helped me to deal with the depressive feelings that have come with my chronic pain and has helped me not to become swallowed by them.
I took Elavil for sleep years ago, when I was having problems with insomnia, and actually still worked (I no longer work, so sleep really isn't that much of an issue for me anymore). I've had problems with "sleeping pills" myself. Ambein, Lunesta, OTC sleeping pills, they've never worked. Sure, I'll pass out for 2 hours, then I wake up, and I'm wide awake for the rest of the night and can't get back to sleep, and even if I would take another sleeping pill after waking up, that cycle happened all over again, I'd wait for about an hour for the pill to kick in, fall asleep for another 2 hours then wake up wide awake again. I was told by my doctor that if I reacted like that to one sleeping pill, I'd react like that to all of them, which has been my experience. I also react that way to Benadryl and Flexeril (why the Flexeril does that to me, who knows. That's one of the reasons why I can't take it).
My doctor also told me that sleeping pills like Ambien and Lunesta are related to antihistamines, which over the counter sleeping pills are (Diphenhydramine, which is the majority of OTC sleeping pills, is actually Benadryl). Elavil actually worked quite well for me for sleep. If I ever woke up during the night, it would only be once to use the restroom and I'd go right back to sleep after getting back into bed, and I'd sleep a full night's sleep, which isn't a very common thing for me to do (I tend to wake up every couple hours due to pain). I don't recall ever having any problems with it, like waking up with a "hangover", which I experienced when I was on Klonopin. I started off on 25mg, and was on that dose for a while, then I went to 50 mg, though I was prescribed 1-2 pills a night, 2 if I took one and felt I needed to take one an hour later if I wasn't yet asleep, though it took me quite a while for me to get to the point where I felt I needed to take 2 to get to sleep. I stopped taking it when 50mg no longer made me tired at night, but just to warn you, I tend to react differently to medications, and I also develop tolerances to medications, and their side effects, rather quickly, as I'm a hyper metabolizer. I was also on Celexa at the time I was taking Elavil for sleep, so I don't think you would have any problem taking a low dose of Elavil at night while on Effexor. Also, during the time I was on the Elavil, I had an ulcer, and it had not once ever bothered my stomach. At one point, just a couple years ago, and years after I'd gone off the Elavil, I was taking low doses of Seroquel to sleep at night, but I eventually stopped taking that too, since it made me too groggy during the day, and I already have a problem with severe fatigue (and possible narcolepsy), so anything that makes me groggy during the day is a turn off for me.
I hope I've been of assistance for you. I really understand being so tired and not being able to sleep to the point of basically feeling like you're going insane. I truly help you find something that works for you and you finally get some rest.
Hi natcha I've never took that med but I was like you I even resigned from work cos I couldint perform. I was on sleeping tablet and cymbalta sometimes I slept for 2 hours at times not sleep at all. I stopped those two cos of my liver that is dameged due to drugs. I then went to homeopath I'm now free from drugs taking natural meds that are not having side effects. I'm still strugling with widrawal effects bcos I was on drugs meds for 14 yrs in and out of hospitals and in and of antidepressants. Now I sleep well and I was told not to take big meal during dinner I must take lot of vegetables and meat or fish no starch exercise for only 10 min relax your mind not watch TV before bed. That was difficult with these bedroom TV I want to take it out. You can try these things. I sleep well and wake up early with energy now I'm bored at home with nothing to do with my energy so I go to malls just for window shopping and as an exercise good luck hope you will be fine
- Elavil Information for Consumers
- Elavil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Elavil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 6 Jan 2011 • 2 answers
Updated 12 Oct 2017 • 5 answers
Updated 6 Oct 2015 • 4 answers
Updated 28 Dec 2015 • 4 answers
Updated 25 May 2017 • 2 answers